Which Medications Can Cause Hair Loss?

There are numerous reasons as to why you might be experiencing a seemingly sudden bout of hair loss. It could be anything from a change in your diet or exercise routine, to a hereditary condition, to a natural age-related issue. In some cases, even the medications that your doctors prescribed to you could include hair loss as one of their main side effects. If this is a possibility, then it’s not only important that you discuss all possible side effects of your medications with your doctor prior to commencing treatment, but also that you do your own research. You should also ask your doctor or pharmacist about feasible substitute medications that will accomplish the same goals as your original prescription. Another option is to consult a hair restoration expert in Toronto regarding the type of hair loss you’re experiencing and how to remedy the problem.

hair restoration Toronto

iStock.com/luchschen

Medications That Cause Hair Loss

While it’s your doctor’s responsibility to disclose all possible side effects of any medications they might prescribe to treat certain physical conditions and illnesses, it’s also your responsibility as an informed and intelligent patient to research all of your medications and ask appropriate questions in relation to them. In most cases, if the hair loss is caused by a drug, your hair should resume its regular growth cycle once you cease taking the guilty medication. However, it’s crucial that you don’t discontinue or alter the dosage of any prescribed medication without consulting with your doctor first.

So let’s take a look at a detailed list of medications that can cause hair loss. This list is not exclusive.

Antidepressants

There are certain antidepressants that can cause hair loss in some individuals. This is made even more unfortunate because this side effect could, in turn, exacerbate their emotional distress, which is one of the reasons many people are prescribed these types of medications in the first place. Some of the better known antidepressants on the market treat mental conditions such as severe stress, anxiety, and depression include fluoxetine hydrochloride (e.g. “Prozac”), sertraline hydrochloride (e.g. “Zoloft”), and nortriptyline (e.g. “Aventyl,” “Pamelor”). These are just a few of the multitude of antidepressants used to that can also cause the hair follicles to prematurely enter the telogen effluvium phase and remain in that state for a longer period of time than they normally would. Telogen effluvium is a premature resting phase in hair follicles caused by a stressor that results in hairs being shed.

Antibiotics and Antifungal Drugs

Antibiotics and antifungal drugs such as clotrimazole or terbinafine can cause hair loss throughout the body, especially if they’re applied topically to parts of the body where hair growth normally occurs. These drugs can deplete your body’s supply of certain B-complex vitamins such as biotin and niacin or cause a severe iron deficiency. The best way to counteract these side effects is to start taking vitamin B or iron supplements under the advisement of your doctor.

Beta Blockers

The point of taking beta blockers is to lower your blood pressure by reducing the amount of adrenaline in your body and preventing it from taking a toll on your heart. Too much adrenaline can cause the heart to work in overdrive, which can lead to a cardiac event. Beta blockers are used to combat this by slowing down and controlling your heartbeat. These hormonal changes can also result in premature and prolonged telogen effluvium for your hair follicles, as they prevent your blood from delivering sufficient amounts of oxygen to your bodily tissues and organs.

Contraceptives and Hormone Treatments

Any drugs that alter your hormonal balance can cause a slew of various side effects, hair loss being one of the most prominent ones. Contraceptives and other types of hormone treatments such as birth control, progesterone treatments, IUDs, estrogen, or testosterone can all lead to noticeably thinner and weaker hair strands or overall hair loss throughout the body.

Blood Thinners

Also known as anticoagulants, blood thinners are prescribed as a preemptive measure to prevent blood clots in people who are at high risk for stroke and other serious health conditions. As the name suggests, these drugs thin out the blood, which is an important vessel used to supply high levels of oxygen to various bodily organs, tissues, and cells. When the blood is thinned out, it loses its ability to perform this vital function adequately. This means that the hair follicles are deprived of the oxygen and proteins they need in order to survive and continue producing healthy new hairs. Telogen effluvium indefinitely takes effect throughout the scalp and other parts of the body where hair normally grows. Under normal circumstances, hair should grow back once you stop taking these medications, unless there’s another underlying issue at play.

Thyroid Medications

The thyroid gland is located above the throat. It has three main functions within the body: keeps the body’s metabolism in check; controls the production and distribution of protein; and is responsible for adequate hormone production. There are two thyroid-related problems that can cause hair loss throughout the body, alongside a slew of other harmful side effects: hyperthyroidism and hypothyroidism. The former indicates an overactive thyroid, while the latter indicates an underactive thyroid. The medications that are used to treat both of these conditions can also be culprits for excessive or inadequate production of hair strands. They can either send the hair follicles into hyper-drive, slow them down, or cause them to become altogether inactive. If you notice any drastic changes in your hair growth as a result of either of the abovementioned conditions or when taking their accompanying medications, inform your doctor immediately.

Steroids

Contrary to popular beliefs and misconceptions, steroids don’t directly cause male or female pattern baldness. However, they can heighten these conditions in people who are naturally prone to abnormally high levels of the hormone known as dihydrotestosterone (DHT). While this is a form of testosterone, women’s bodies also produce small traces of it naturally.

Diet Drugs and Ibuprofen

Some drug-induced hair loss can be the result of using over-the-counter medications on a regular basis to treat headaches, migraines, bodily aches, or arthritis pain, or even drugs to help control your weight or promote weight loss. Ibuprofen is one of the most common pain-relieving medications—and it’s the main medicinal ingredient in popular brands such as “Advil” and “Motrin.” Since it’s an anti-inflammatory drug, it can thin out the blood. As mentioned, this action reduces the amount of oxygen delivered to the organs and other bodily tissues, including your hair follicles.

Medication-Induced Hair Loss Treatment in Toronto

If you continue to experience drastic hair loss after stopping certain medications or your hair doesn’t grow back within a given timeframe, consult your doctor immediately for available treatment options. There are currently several over-the-counter medications and hair loss ointments that can help promote hair regeneration, including minoxidil (active ingredient in “Rogaine”) and finasteride (“Propecia”).

If you’re taking any of the abovementioned types of medications to treat various physical problems and think you might be suffering from medication-induced hair loss, then there may be a variety of treatment options available to you. In fact, medication-induced hair loss treatment is one of our many fields of expertise at The Canadian Institute of Hair and Scalp Specialists. To book a complementary consultation with one of our experienced and fully capable hair loss specialists or hair restoration surgeons in Toronto, please contact us.

by Ken Robson

In business since August 1, 1986, I am the president and also a client at The Canadian Institute of Hair & Scalp Specialists. Having worked with a team of Doctors and Chemists over the years I have compiled a great deal of knowledge in this area, originally involved with a Pharmaceutical company manufacturing vitamins for the hair loss industry. Years ago I was fascinated by the new developments in this area as my own hair was beginning to thin. Studying Trichology at the Toronto clinic I then opened my own office and have enjoyed it ever since.